Hail, Jackson
- When
- August 7, 8:00 PM MST
- Where
- Jackson County, 5 mi E of Cactus Flats
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 43.830, -101.800
A severe thunderstorm produced quarter sized hail over western Jackson County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
A severe thunderstorm produced quarter sized hail over western Jackson County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Aug 7, 7:10 PM MST, 50 minutes earlier.
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY NATIONAL WEATHER SERVICE RAPID CITY SD 810 PM MDT FRI AUG 7 2009 .DISCUSSION...MONSTER SUPERCELL MOVING THRU HAAKON COUNTY ATTM AND SHOULD EXIT OUR CWFA WITHIN AN HOUR. ADDITIONAL CONVECTION HAS FIRED ACRS SERN WY AND THE NEB PANHANDLE...WITH EVEN MORE CONVECTION MOVG EWD ACRS SERN MT. WATER VAPOR SHOWS VERY DIFFLUENT FLOW ACRS THE REGION AT NOSE OF 100KT JET STREAK MOVING OUT OF THE FOUR CORNERS. THIS SHOULD KEEP CONVECTION GOING/DEVELOPING ACRS OUR CWFA MUCH OF THE NIGHT. SVR THREAT SHOULD CONTINUE TO BE AN ISSUE AT LEAST THROUGH MIDNIGHT...EVEN AS STORMS BECOME ROOTED ABOVE THE BL WITH MUCAPE VALUES UP TO 3000J/KG (MOST ON THE SD PLAINS) AND AMPLE SHEAR. && .PREV DISCUSSION... /ISSUED 300 PM MDT FRI AUG 7 2009/ DISCUSSION...CURRENT SURFACE ANALYSIS SHOWS LOW PRESSURE ACROSS SOUTHWEST SD...SOUTH OF PHP...A BIT FURTHER SOUTH AND EAST THAN IT WAS EXPECTED TO BE. WARM FRONT LIES ACROSS SOUTHERN SD...WITH WEAK COLD FRONTAL BOUNDARY EXTENDING WESTWARD BACK TO ANOTHER AREA OF LOW PRESSURE AND MAIN COLD FRONT ACROSS CENTRAL AND WESTERN WY. APPEARS DEVELOPING DRYLINE OVER SOUTHEAST WY WILL NOT BE AS STRONG AND A BIT FURTHER SOUTH AND WEST. UPPER LEVEL ANALYSIS SHOWS LOW OVER ID...WITH SOUTHWEST FLOW ACROSS THE NORTHERN ROCKIES INTO THE NORTHERN HIGH PLAINS. STRONG JET ROUNDING THE LOW IS PUSHING NORTHEASTWARD ACROSS UT AND SOUTHWESTERN WY. SKIES ARE PARTLY CLOUDY TO MOSTLY SUNNY...WITH MOST CLOUDINESS ACROSS FAR NORTHWEST SD. KUDX RADAR IS CLEAR FOR THE MOMENT. TEMPS ARE MAINLY IN THE 70S AND 80S...COOLEST ACROSS FAR NORTHWEST SD. SOME LOWER 90S NOTED ACROSS SOUTHWEST SD. WINDS ARE LIGHT N-NW ACROSS MOST OF THE AREA BEHIND THE LOW...SOUTHERLY SOUTH AND EAST OF IT. THUNDERSTORMS WILL LIKELY DEVELOP ACROSS THE AREA DURING THE LATE AFTERNOON AND EVENING HOURS...EARLIEST ACROSS THE HIGHER TERRAIN OF THE WY AND MT WHERE FORCING WILL BE THE GREATEST. BETTER THREAT THROUGH THE EVENING HOURS SHOULD GENERALLY BE NORTH OF INTERSTATE 90...ESPECIALLY ACROSS NORTHEAST WY INTO FAR NORTHWEST SD. INSTABILITY AND SHEAR WILL BE GREATEST IN THESE AREAS...WHERE SUPERCELLS COULD DEVELOP. CAPE VALUES OF OVER 2000 J/KG WILL BE IN PLACE LATER THIS AFTERNOON. LOW LEVEL SHEAR IS PROGGED TO BE QUITE STRONG AS WELL. ISOLATED TORNADO THREAT STILL EXISTS ACROSS THE NORTHERN AND EASTERN CWA...ESPECIALLY NORTHWESTERN SD. ACTIVITY THAT DEVELOPS FURTHER SOUTH ACROSS THE AREA SHOULD BE MORE ISOLATED IN NATURE...BUT COULD STILL SEE A FEW STRONG TO SEVERE STORMS AS WELL. LOOKS LIKE BETTER CHANCES FOR WIDESPREAD CONVECTION COULD COME OVERNIGHT INTO SATURDAY MORNING AS MAIN COLD FRONT CROSSES THE AREA. HAVE CHANCE TO LIKELY POPS ACROSS MUCH OF THE AREA DURING THIS TIME. FRONT WILL SLOWLY CROSS EASTERN PORTIONS OF THE CWA SATURDAY MORNING. MAIN THREAT FOR STRONGER STORMS SHOULD BE EAST OF THE CWA SATURDAY AFTERNOON. HOWEVER...ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS CAN BE EXPECTED AS UPPER TROF MOVES ACROSS THE NORTHERN ROCKIES. HIGHS WILL BE IN THE 70S AND 80S...WARMEST TOWARD SOUTH CENTRAL SD. UPPER TROF WILL WEAKEN AS IT CROSSES THE AREA SATURDAY NIGHT AND SUNDAY. WILL KEEP SOME LOW POPS IN THE FORECAST FOR MOST OF THE AREA. HIGHS ON SUNDAY WILL GENERALLY BE IN THE MID 70S TO MID 80S. EXTENDED...BROAD UPPER RIDGE DEVELOPS OVER THE NORTHERN PLAINS EARLY NEXT WEEK...WITH DRY WEATHER AND TEMPERATURES NEAR OR SLIGHTLY ABOVE AVERAGE. RIDGE BEGINS TO SHIFT EAST TOWARDS THE END OF THE WEEK WITH SOUTHWEST FLOW OVER THE NORTHERN PLAINS. MAY BE SOME ISOLATED THUNDERSTORM ACTIVITY...BUT WILL KEEP FORECAST DRY FOR NOW. && AVIATION...SCATTERED THUNDERSTORMS EXPECTED THROUGH TONIGHT WITH LCL MVFR/IFR CONDITIONS. MVFR/IFR CIGS EXPECTED TO SPREAD ACROSS NORTHEAST WYOMING AND NORTHWEST SOUTH DAKOTA TONIGHT BEHIND COLD FRONTAL PASSAGE. && .UNR WATCHES/WARNINGS/ADVISORIES... SD...NONE. WY...NONE. && JOHNSON
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RAPID CITY SD 307 AM MDT FRI AUG 7 2009 SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058- 071-081300- BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON- HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK- NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS- NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY- SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS- SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP- WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH- 307 AM MDT (407 AM CDT) FRI AUG 7 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND NORTHEASTERN WYOMING. .DAY ONE...TODAY AND TONIGHT THERE IS A CHANCE FOR THUNDERSTORMS TODAY AND TONIGHT. THUNDERSTORMS ARE FIRST EXPECTED ACROSS NORTHWEST AND CENTRAL SOUTH DAKOTA THIS AFTERNOON AND EVENING. THERE IS A SLIGHT RISK THAT SOME OF THESE THUNDERSTORMS WILL BECOME SEVERE. LARGE HAIL AND DAMAGING WIND GUSTS WILL BE THE MAIN THREATS. THERE IS ALSO THE POSSIBILITY THAT SOME OF THE STRONGER STORMS COULD PRODUCE A TORNADO... PARTICULARLY OVER NORTHWEST SOUTH DAKOTA. THE THUNDERSTORM COVERAGE WILL INCREASE TONIGHT AS A COLD FRONT DROPS SOUTH ACROSS THE FORECAST AREA. HOWEVER THE THREAT FOR SEVERE STORMS WILL DECREASE THROUGH THE LATE NIGHT HOURS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THERE IS A CHANCE FOR THUNDERSTORMS SATURDAY AND SUNDAY. WIDESPREAD SEVERE WEATHER IS NOT EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TODAY.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
741 PM MDT FRI AUG 07 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0735 PM HAIL 17 NW PHILIP 44.22N 101.91W
08/07/2009 E3.00 INCH HAAKON SD TRAINED SPOTTER
HAIL LARGER THAN BASEBALL SIZE ALONG WITH 60 MPH WINDS.
&&
WETENKAMPPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
744 PM MDT FRI AUG 07 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0735 PM TSTM WND GST 17 NW PHILIP 44.22N 101.91W
08/07/2009 E60 MPH HAAKON SD TRAINED SPOTTER
&&
WETENKAMPSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RAPID CITY SD 811 PM MDT FRI AUG 7 2009 SDZ027-029-041-074-080315- FALL RIVER-HERMOSA FOOT HILLS-SOUTHERN BLACK HILLS- SOUTHERN FOOT HILLS- INCLUDING THE CITIES OF...ARGYLE...BLUE BELL... BUFFALO GAP AND COLD BROOK RESERVOIR 811 PM MDT FRI AUG 7 2009 ...STRONG THUNDERSTORMS APPROACHING THE AREA... AT 810 PM MDT...DOPPLER RADAR INDICATED A LINE OF THUNDERSTORMS WITH HEAVY RAIN...SMALL HAIL...AND FREQUENT CLOUD TO GROUND LIGHTNING. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 13 MILES NORTH OF EDGEMONT TO 5 MILES EAST OF EDGEMONT...AND WERE MOVING NORTHEAST AT 15 MPH. LOCATIONS IMPACTED INCLUDE... ARGYLE AND COTTONWOOD SPRINGS DAM... DOWNTOWN HOT SPRINGS... COLD BROOK RESERVOIR... PRINGLE AND MAVERICK JUNCTION... WIND CAVE VISITORS CENTER...BUFFALO GAP...ORAL AND BLUE BELL... A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR THE AREA UNTIL 1100 PM MDT. WETENKAMP
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE RAPID CITY SD
824 PM MDT FRI AUG 07 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0522 PM HAIL 2 NE DEADWOOD 44.40N 103.70W
08/07/2009 M1.50 INCH LAWRENCE SD NWS EMPLOYEE
0525 PM HAIL DEADWOOD 44.38N 103.73W
08/07/2009 E1.00 INCH LAWRENCE SD TRAINED SPOTTER
0526 PM HAIL 2 NE DEADWOOD 44.40N 103.70W
08/07/2009 M1.75 INCH LAWRENCE SD NWS EMPLOYEE
0.7 INCHES OF RAIN ALSO REPORTED.
0541 PM HAIL DOWNTOWN STURGIS 44.41N 103.51W
08/07/2009 E1.75 INCH MEADE SD EMERGENCY MNGR
0545 PM HAIL 4 SE DOWNTOWN STURGIS 44.37N 103.46W
08/07/2009 E2.50 INCH MEADE SD TRAINED SPOTTER
0546 PM HAIL 5 E DOWNTOWN STURGIS 44.41N 103.41W
08/07/2009 E2.75 INCH MEADE SD PUBLIC
DAMAGE TO VEHICLES AND MOTORCYCLES.
0608 PM TSTM WND GST 12 WSW HEREFORD 44.32N 103.11W
08/07/2009 E60.00 MPH MEADE SD NWS EMPLOYEE
0608 PM HAIL 12 WSW HEREFORD 44.32N 103.11W
08/07/2009 E1.50 INCH MEADE SD NWS EMPLOYEE
0612 PM HAIL 12 WSW HEREFORD 44.32N 103.11W
08/07/2009 M2.75 INCH MEADE SD NWS EMPLOYEE
0640 PM TSTM WND GST 1 N HEREFORD 44.40N 102.88W
08/07/2009 E70.00 MPH MEADE SD TRAINED SPOTTER
70 MPH WINDS LASTED FROM 625 PM MDT TO 640 PM MDT.
0640 PM HAIL 1 N HEREFORD 44.40N 102.88W
08/07/2009 E2.00 INCH MEADE SD TRAINED SPOTTER
2 INCH DIAMETER HAIL ALONG WITH 70 MPH WINDS LASTED FROM
625 PM MDT TO 640 PM MDT.
0735 PM TSTM WND GST 17 NW PHILIP 44.22N 101.91W
08/07/2009 E60.00 MPH HAAKON SD TRAINED SPOTTER
0735 PM HAIL 17 NW PHILIP 44.22N 101.91W
08/07/2009 E3.00 INCH HAAKON SD TRAINED SPOTTER
HAIL LARGER THAN BASEBALL SIZE ALONG WITH 60 MPH WINDS.
&&
WETENKAMPSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RAPID CITY SD 829 PM MDT FRI AUG 7 2009 SDZ042-044-080330- BENNETT-SHANNON- INCLUDING THE CITIES OF...BATESLAND...PINE RIDGE AND WOUNDED KNEE 829 PM MDT FRI AUG 7 2009 ...STRONG THUNDERSTORM APPROACHING THE AREA... AT 829 PM MDT...DOPPLER RADAR INDICATED A THUNDERSTORM WITH WIND GUSTS TO 50 MPH...SMALL HAIL...AND FREQUENT CLOUD TO GROUND LIGHTNING. THIS STORM WAS LOCATED 6 MILES EAST OF PINE RIDGE...AND WAS MOVING NORTHEAST AT 15 MPH. LOCATIONS IMPACTED INCLUDE... WOUNDED KNEE... BATESLAND... A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR THE AREA UNTIL 1100 PM MDT. TRIMARCHI
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
839 PM MDT FRI AUG 07 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0835 PM HAIL 7 W MIDLAND 44.07N 101.29W
08/07/2009 E3.00 INCH HAAKON SD STORM CHASER
BROKEN WINDOWS.
&&
WETENKAMPThe Rapid City radar (KUDX), 89 km away, was scanning. The volume nearest the first event began at 03:01 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2009Every state in 2009This day in weather historyWarnings in South Dakota, August 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 179347.